Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 1998, 5:29 PM CDT for Grant County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 5:29 PM CDT (22:29 UTC)
- Expired
- Jun 18, 1998, 6:05 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Grant County, MN
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
888 WUUS1 KFAR 182230 RRA SVRFAR MNC051-182305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 529 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 605 PM CDT * AT 528 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR NORCROSS OR 35 MILES SOUTH OF FERGUS FALLS.THE STORM WAS MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELBOW LAKE REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:10 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 18, 2:10 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 210 PM CDT THU JUN 18 1998 INVERTED SFC TROF FCST TO MOV INTO RRV BY 12Z FRI. HVY RNFL PNTL SETTING UP ACRS NWRN MN AS HI THETA-E AIR AND PRECIPITABLE WATER VALUES NR 1.2 INCHES ROTATING INTO RGN FROM SRN MN (MPX FFA? PLEASE CALL WHEN CONVENIENT). SVR WX PNTL FOR THIS EVENING HAS DIMINISHED. SVR TSTMS WL FOCUS ALG SFC CDFNT FROM SRN MN INTO WRN IA AT THE NOSE OF STG CNTRL PLAINS SHRTWV. SATL INDICATES NO DEFINITE BNDRY ACRS SERN ND/WC MN FOR TSTMS TO FOCUS AND WITH BEST JET DYNAMICS FARTHER S FEEL RGN WL BE SPARED THIS EVENING. AS SFC TROF APRCHS LTR TNGT RNFL WL INCR ACRS ERN ND. MUST CONSIDER FLASH FLOOD PTNL FOR TNGT. 1 HR GUIDANCE VALUES ARE BLO 1 INCH AND 6 HR VALUES ARE GENERALLY BLO 3 INCHES RGNWIDE. WITH TSTMS XPCD TO TRACK NW OVRNIGHT INTO NWRN MN TRAINING OF TSMS WITH HVY RNFL ARE PSBL AS SFC CDFNT ROTATES SLOWLY NE. BLV HVY RNFL WL RMN IN NWRN MN OVRNIGHT WITH RAINFALL UNDER AN INCH ACRS ERN ND AS ATMOSPHERIC MSTR VALUES ARE MUCH LWR THAN IN MN INVOF THE INVERTED TROF. BELLES
In the hours before
Special weather statement, Jun 18, 12:15 PM CDT, 5 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1215 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FROM MID AFTERNOON THROUGH EARLY EVENING SOUTH OF A LINE FROM VALLEY CITY TO FARGO TO PARK RAPIDS. THE MAIN THREAT WITH THESE THUNDERSTORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. LOW PRESSURE NEAR BISMARCK WILL MOVE SLOWLY TOWARD THE RED RIVER VALLEY BY MIDNIGHT...WHILE A STRONG UPPER LEVEL DISTURBANCE APPROACHES EASTERN SOUTH DAKOTA BY SUPPER TIME. THESE TWO SYSTEMS COULD INTERACT TO PRODUCE SEVERE WEATHER IN THE RISK AREA. LISTEN FOR LATER STATEMENTS THIS AFTERNOON WHICH MAY HIGHLIGHT THE POTENTIAL FOR SEVERE WEATHER. BELLES
Special weather statement, Jun 18, 12:15 PM CDT, 5 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1215 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FROM MID AFTERNOON THROUGH EARLY EVENING SOUTH OF A LINE FROM VALLEY CITY TO FARGO TO PARK RAPIDS. THE MAIN THREAT WITH THESE THUNDERSTORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. LOW PRESSURE NEAR BISMARCK WILL MOVE SLOWLY TOWARD THE RED RIVER VALLEY BY MIDNIGHT...WHILE A STRONG UPPER LEVEL DISTURBANCE APPROACHES EASTERN SOUTH DAKOTA BY SUPPER TIME. THESE TWO SYSTEMS COULD INTERACT TO PRODUCE SEVERE WEATHER IN THE RISK AREA. LISTEN FOR LATER STATEMENTS THIS AFTERNOON WHICH MAY HIGHLIGHT THE POTENTIAL FOR SEVERE WEATHER. BELLES
Special weather statement, Jun 18, 3:49 PM CDT, 1 hour 40 minutes before
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-190045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 349 PM CDT THU JUN 18 1998 ...VERY HEAVY RAIN MAY CAUSE LOCALIZED FLOODING IN PORTIONS OF NORTHWESTERN MINNESOTA TONIGHT... RECENT RAINFALL DURING THE PAST FEW DAYS HAS SATURATED SOILS ACROSS A LARGE PORTION OF NORTHWESTERN MINNESOTA. IN SOME LOCATIONS WATER IS PONDING IN FIELDS FROM PREVIOUS RAINS. THUNDERSTORMS ARE EXPECTED TO SPREAD FROM PARK RAPIDS AND WADENA ACROSS THE REST OF NORTHWESTERN MINNESOTA DURING THE EVENING HOURS. LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE ESPECIALLY NEAR WADENA...PARK RAPIDS...BEMIDJI...AND BAGLEY. THERE IS A POTENTIAL FOR FLASH FLOODING TONIGHT EAST OF A LINE FROM ROSEAU TO FERGUS FALLS. RESIDENTS OF THIS AREA SHOULD MONITOR LATER FORECASTS AND STATEMENT IN CASE A FLASH FLOOD WATCH OR WARNING IS ISSUED. BELLES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:47 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 33 min |
| Jun 18, 4:37 PM CDT | Tornado Warning | FGF | Grant | 33 min |
| Jun 18, 5:52 PM CDT | Flash Flood Warning | FGF | Clay | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.